Popular drugs used to treat osteoporosis may be linked to a risk of esophageal cancer according to the U.S. Food and Drug Administration (FDA).Â Reuters is reporting that Merckâ€™s Fosamax (generically known as alendronate)Â may be among the bone drugs that carry such a risk.Â About 10 million Americansâ€”the vast majority of whom are femaleâ€”suffer […]
Popular drugs used to treat osteoporosis may be linked to a risk of esophageal cancer according to the U.S. Food and Drug Administration (FDA).Â Reuters is reporting that Merckâ€™s <"https://www.yourlawyer.com/topics/overview/fosamax">Fosamax (generically known as alendronate)Â may be among the bone drugs that carry such a risk.Â About 10 million Americansâ€”the vast majority of whom are femaleâ€”suffer from osteoporosis, said Reuters.
Reuters reports that Diane Wysowski of the FDA’s drug risk assessment division advised researchers to review links between bisphosphonates and an increased cancer risk.Â Health Day News explained that bisphosphonates are used to reduce the risk of bone fracture, while increasing bone mass in patients suffering from osteoporosis and are used to decelerate bone “turnover” in cancer patients whose disease reached the bones as well as those suffering from multiple myeloma, a type of blood cancer.Â Bisphosphonates such as Fosamax have also been linked to an increased risk of atrial fibrillation, thigh bone fractures, and inflammatory eye disease, said HealthDayNews.
Wysowski discussed a letter in yesterdayâ€™s New England Journal of Medicine in which 23 patients developing esophageal tumors have been reported since Fosamax was first marketed in 1995, says Reuters; eight patients died.Â Wysowski added, said Reuters, there seems to be a two-year period between initiating Fosamax and developing the cancer.Â Also, said Reuters, in Europe and Japan, 21 cases involving Fosamax have been reported with six cases linked to Procter & Gamble’s Actonel (risedronate) and Didronel (etidronate), and Roche’s Boniva (ibandronate); six patients have died.
Fosamax and other bisphosphonates treatment involves patients remaining upright for at least one-half hour following dosing because of the well-established side effect of esophagitis, inflammation of the esophagus, reports Reuters.Â Wysowski also warned physicians should not prescribe bisphosphonates to patients with Barrett’s esophagus, a condition in which an esophageal change common in acid reflux patients occurs and that is also known to increase cancer risks, added Reuters.
Meanwhile, HealthDayNews reports that oral osteoporosis drugs are linked, in much greater incidence than was first believed to osteonecrosis of the jaw (ONJ); the risk is increased with the higher-dose intravenous (IV) form of bisphosphonates.Â Dr. Parish Sedghizadeh, an assistant professor of clinical dentistry at the University of Southern California School of Dentistry in Los Angeles, told HealthDayNews that his clinic has seen a seriously marked increase in such cases:Â In the past the clinic would see one case annually and is now seeing one to four cases weekly.
The findings prompted his investigation and are published in yesterdayâ€™s Journal of the American Dental Association, said HealthDayNews.Â According to HealthDayNews, OSJ is known to cause pain, soft-tissue swelling, infection, loose teeth, and exposed bone and can occur in patients taking Fosamax as short as one year and tends to occur following invasive dental work.
Last year, the FDA posted an alert on its Website stating that patients being treated with bisphosphonates might develop â€œdisabling painâ€ in the muscles, joints, and bonesâ€”a known risk detailed in the warning label; in some cases, the pain is reported to be “incapacitating” for normal movement like walking.